Galerkin finite element method for non-linear beam vibrations

Bhashyam, GR and Prathap, Gangan (1980) Galerkin finite element method for non-linear beam vibrations. Journal of Sound and Vibration, 72 (2). pp. 191-203. ISSN 0022-460X

Full text not available from this repository.

Abstract

A Galerkin finite element method is presented for studying nonlinear vibrations of beams describable in terms of moderately large bending theory. The transverse displacement term alone is used, although several previous attempts to do the same with a Ritz element have failed. This, together with certain assumptions regarding the nature of the vibration, allows an eigenvalue-like quantity characteristic of nonlinear vibration to be defined and computed for various amplitudes of vibration. The solution to the nonlinear eigenvalue problem is effected in two ways. In one, the exact mode shape and the frequency corresponding to the reference amplitude of vibration are determined by solving iteratively a series of eigenvalue problems until the required convergence is obtained. In the second approach, one assumes that the mode shape does not change with the amplitude and, by a virtual-work-type approach in which the linear mode shape is used as the weighting vector, reduces the problem to that of a single-degree-of-freedom system. The eigenvalue corresponding to the chosen mode is determined in a manner similar to but subtly different from Rayleigh's method. The accuracy and applicability of this approximate method is critically examined. Numerical results are presented to demonstrate that the governing differential equations of the problem do not admit separable variables solutions (time and space) in the clamped-clamped and simply supported-clamped cases.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Elsevier Science
Uncontrolled Keywords: Beams (supports);Bending vibration;Finite element method; Galerkin method;Modal response;Vibration mode;Bending theory; Eigenvalues;Error analysis; Matrix methods; Nonlinear equations
Subjects: ENGINEERING > Structural Mechanics
Division/Department: Structures Division, Structures Division
Depositing User: Ms. Alphones Mary
Date Deposited: 15 Dec 2005
Last Modified: 24 May 2010 09:39
URI: http://nal-ir.nal.res.in/id/eprint/894

Actions (login required)

View Item